Riv. Mat. Univ. Parma, Vol. 14, No. 1, 2023

Edoardo Ballico [a]

Typical labels of real forms

Pages: 87-95
Received: 28 May 2022
Accepted in revised form: 17 January 2023
Mathematics Subject Classification: 14N05; 15A69
Keywords: Real homogenous polynomial; additive decomposition of polynomials; typical rank
Author address:
[a]: University of Trento, Dept. of Mathematics, 38123 Povo (TN), Italy

The author was partially supported by MIUR and GNSAGA of INdAM (Italy)

Full Text (PDF)

Abstract: Let \(X(\mathbb{C})\subset \mathbb{P}^r(\mathbb{C})\) be an integral projective variety defined over \(\mathbb{R}\). Let \(\sigma\) denote the complex conjugation. A point \(q\in \mathbb{P}^r(\mathbb{R})\) is said to have \((a,b)\in \mathbb{N}^2\) as a label if there is \(S\subset X(\mathbb{C})\) such that \(\sigma(S)=S\), \(S\) spans \(q\), \(\#S =2a+b\) and \(\#(S\cap X(\mathbb{R})) =b\). We say that \((a,b)\) has weight \(2a+b\). A label-weight \(t\) is typical for the \(k\)-secant variety \(\sigma _k(X(\mathbb{C}))\) of \(X(\mathbb{C})\) if there is a non-empty euclidean open subset \(V\) of \(\sigma _k(X(\mathbb{C}))(\mathbb{R})\) such that all \(q\in V\) have a label of weight \(t\) and no label of weight \( < t\).The integer \(k\) is always the minimal label-weight of \(\sigma _k(X(\mathbb{C}))(\mathbb{R})\) if \(\sigma _{k-1}(X(\mathbb{C}))\ne \mathbb{P}^r(\mathbb{C})\). In this paper \(X(\mathbb{C}) =X_{n,d}(\mathbb{C})\) is the order \(d\) Veronese embedding of \(\mathbb{P}^{n}(\mathbb{C})\). We prove that \(k\) and \(k+1\) are the typical label-weights of \(\sigma _k(X(\mathbb{C}))(\mathbb{R})\) if \((n,d,k)\in \{(2,6,9),(3,4,8),(5,3,9),(2,4,5),(4,3,7)\}\). These examples are important, because the first \(3\) are the ones in which generic uniqueness for proper secant varieties fails for the \(k\)-secant variety (a theorem by Chiantini, Ottaviani and Vannieuwenhoven), the fourth is in the Mukai list (fano \(3\)-fold \(V_{22}\)) and the last one appears in the Alexander-Hirschowitz list of exceptional secant varieties of Veronese embeddings.

B. Ådlandsvik, Joins and higher secant varieties, Math. Scand. 61 (1987), 213-222. MR0947474
J. Alexander and A. Hirschowitz, La méthode d'Horace éclatée: application à l'interpolation en degrée quatre, Invent. Math. 107 (1992), 585-602. MR1150603
J. Alexander and A. Hirschowitz, Polynomial interpolation in several variables, J. Algebraic Geom. 4 (1995), 201-222. MR1311347
E. Angelini, On complex and real identifiability of tensors, Riv. Math. Univ. Parma (N.S.) 8 (2017), 367-377. MR3765673
E. Angelini, C. Bocci and L. Chiantini, Real identifiability vs. complex identifiability, Linear Multilinear Algebra 66 (2018), 1257-1267. MR3781595
E. Ballico, Partially complex ranks for real projective varieties, Riv. Math. Univ. Parma (N.S.) 11 (2020), 207-216. MR4219702
E. Ballico and A. Bernardi, Typical and admissible ranks over fields, Rend. Circ. Mat. Palermo (2) 67 (2018), 115-128. MR3777822
E. Ballico and E. Ventura, Labels of real projective varieties, Boll. Unione Mat. Ital. 13 (2020), no. 2, 257-273. MR4091484
A. Bernardi, G. Blekherman and G. Ottaviani, On real typical ranks, Boll. Unione Mat. Ital. 11 (2018), no. 3, 293-307. MR3855760
G. Blekherman, Typical real ranks of binary forms, Found. Comput. Math. 15 (2015), 793-798. MR3348173
G. Blekherman and R. Sinn, Real rank with respect to varieties, Linear Algebra Appl. 505 (2016), 344-360. MR3506500
G. Blekherman and Z. Teitler, On maximum, typical and generic ranks, Math. Ann. 362 (2015), 1021-1031.
L. Chiantini, G. Ottaviani and N. Vannieuwenhoven, On generic identifiability of symmetric tensors of subgeneric rank, Trans. Amer. Math. Soc. 369 (2017), no. 6, 4021-4042. MR3624400
A. C. Dixon and T. Stuart, On the reduction of the ternary quintic and septimic to their canonical forms, Proc. London Math. Soc. (2) 4 (1907), 160-168. MR1576082
L. Ein, W. Niu and J. Park, Singularities and syzygies of secant varieties of nonsingular projective curves, Invent. Math. 222 (2020), no. 2, 615-665. MR4160876
R. Hartshorne, Algebraic geometry, Grad. Texts in Math., 52, Springer-Verlag, Heidelberg-New York, 1977. MR0463157
M. Michałek and H. Moon, Spaces of sums of powers and real rank boundaries, Beitr. Algebra Geom. 59 (2018), 645-663. MR3871099
M. Michałek, H. Moon, B. Sturmfels and E. Ventura, Real rank geometry of ternary forms, Ann. Mat. Pura Appl. (4) 196 (2017), no. 3, 1025-1054. MR3654943
S. Mukai, Fano \(3\)-folds, Complex projective geometry (Trieste, 1989/Bergen, 1989), London Math. Soc. Lecture Note Ser., 179, Cambridge University Press, Cambridge, 1992, 255-263. MR1201387
K. Ranestad and F.-O. Schreyer, Varieties of sums of powers, J. Reine Angew. Math. 525 (2000), 147-181. MR1780430

Home Riv.Mat.Univ.Parma